Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 50, NWS Springfield, MO

April 25, 1998Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 25, 1998, 9:23 PM CDT for Bourbon County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1998, 9:23 PM CDT (02:23 UTC)
Expired
Apr 25, 1998, 10:25 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS1 KSGF 260224 RRA
SVRSGF
KSC011-260325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT SAT APR 25 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 1025 PM CDT

* AT 920 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED ALONG THE WESTERN COUNTY
  LINE 20 MILES WEST OF FT SCOTT AND WAS MOVING EAST NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNIONTOWN
  REDFIELD
  DEBON


VERY HEAVY RAINFALL ALSO ACCOMPANIES THIS STORM.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

SUTTON/DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:30 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 25, 2:30 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SAT APR 25 1998

1ST PD FCST PROBLEMS...PCPN/CHC OF SVR WX/TEMPS.

18Z SFC MAP HAS STRONG LO OVR SWRN IA WITH A WARM FRONT ACROSS NRN
MO AND CDFNT THRU CENTRAL KS.  DEWPOINTS IN 50S AS FAR N AS IA. STLT
SHOWS CLR SKIES OVR CWA WITH A FEW CU FORMING OVR NE OK ATTM.

1ST PROBLEM IS WHAT TO DO WITH  WND ADVISORY FOR SE KS/SW MO. AS SE NE
LOW HEADS E...GRADIENT SHOULD RELAX WITH WNDS BELOW ADVISORY LEVELS.
WL DROP WND ADVISORY FOR SW MO/SE KS.  STILL NEED TO MENTION BREEZY IN
ALL ZONES FOR 1ST PD.

NEXT WHAT TO DO ABOUT POPS...LOOKS LIKE LITTLE IN WAY OF PCPN UNTIL
12Z SUNDAY...MIGHT PUT LOW POP IN FOR 1ST PD AND MENTION AFTER
MIDNIGHT OR LATE.

THINK MOST OF ACTION FOR CWA WL BE FROM 2ND PD AND ONWARD.
1ST PD FCST RECOMMENDATION (FOR COORDINATION ONLY)

SE KS/JLN...
.TONIGHT...INCREASING CLOUDS WITH A CHANCE OF SHOWERS OR THUNDERSTORMS
LATE. LOW IN THE LOWER 60S. SOUTH DIMINISHING TO 10 TO 15 MPH FROM THE
SOUTH. CHANCE OF RAIN 40 PERCENT.

SGF/AIZ...
.TONIGHT...INCREASING CLOUDS WITH A CHANCE OF SHOWERS OR THUNDERSTORMS
AROUND MIDNIGHT.  LOW AROUND 60.  WIND SOUTH DIMINISHING TO 10 TO
15 MPH. CHANCE OF RAIN 30 PERCENT.

UNO...
.TONIGHT...INCREASING CLOUDS WITH A CHANCE OF SHOWERS OR THUNDERSTORMS
TOWARDS MORNING.  LOW IN THE UPPER 50S.  WIND SOUTH DIMINISHING TO 10 TO
15 MPH.  CHANCE OF RAIN 30 PERCENT.

SGF CR 060/067 054/063 049 07357
JLN NE 062/068 056/065 052 07457

SS

In the hours before

Special weather statement, Apr 25, 3:24 PM CDT, 5 hours 59 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093-101-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT SAT APR 25 1998

...WIND ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI HAS EXPIRED...

THE STRONG WINDS OF THIS AFTERNOON WILL BEGIN TO DIMINISH THIS
EVENING TO AROUND 20 TO 30 MPH WHICH IS BELOW ADVISORY CRITERIA.
WINDS WILL FURTHER DIMINISH TO AROUND 10 TO 15 MPH AFTER MIDNIGHT.

AS A RESULT THE WIND ADVISORY FOR THE ABOVE AREA WILL BE ALLOWED TO
EXPIRE.

SHUMWAY
Special weather statement, Apr 25, 4:06 PM CDT, 5 hours 17 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093-101-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT SAT APR 25 1998

...WIND ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI HAS EXPIRED...

THE STRONG WINDS OF THIS AFTERNOON WILL BEGIN TO DIMINISH THIS
EVENING TO AROUND 20 TO 30 MPH WHICH IS BELOW ADVISORY CRITERIA.
WINDS WILL FURTHER DIMINISH TO AROUND 10 TO 15 MPH AFTER MIDNIGHT.

AS A RESU.LT THE WIND ADVISORY FOR THE ABOVE AREA WILL BE ALLOWED TO
EXPIRE.

SHUMWAY
Special weather statement, Apr 25, 6:10 PM CDT, 3 hours 13 minutes before
KSZ073-MOZ055-066>068-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT SAT APR 25 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON

...IN WEST CENTRAL MISSOURI...

BENTON         HICKORY           ST. CLAIR           VERNON

INCLUDING THE TOWNS OF...

FORT SCOTT        NEVADA            WARSAW            HERMITAGE
OSCEOLA

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST
CENTRAL MISSOURI AND EAST CENTRAL KANSAS VALID UNTIL 11 PM CDT.

A LOW PRESSURE SYSTEM OVER OMAHA NEBRASKA WAS MOVING SLOWLY EAST THIS
EVENING. A TRAILING COLD FRONT THROUGH EASTERN KANSAS INTO WESTERN
OKLAHOMA WAS PUSHING AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF IT
FROM NORTH CENTRAL MISSOURI TO SOUTHEAST KANSAS.  THESE SHOWERS AND
THUNDERSTORMS WILL BE ISOLATED IN NATURE BUT COULD PRODUCE STRONG
GUSTY WINDS AND HAIL THE SIZE OF QUARTERS. RAINFALL AMOUNTS COULD BE
SIGNIFICANT WITH EACH STORM BUT THE SPEED OF THE STORMS SHOULD KEEP
TOTAL ACCUMULATIONS TO LESS THAN A QUARTER OF AN INCH.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS ON THIS DEVELOPING
WEATHER SITUATION.

DUSTY

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.